Adult patients with inflammatory bowel disease (IBD) who receive thiopurine monotherapy or anti–tumor necrosis factor (TNF) monotherapy have a higher risk of developing lymphoma when compared to untreated patients, a cohort study suggests. The risk was higher for patients treated with a combined therapy of thiopurines and anti-TNF agents than either treatment alone.
The study, “Association Between Use of Thiopurines or Tumor Necrosis Factor Antagonists Alone or in Combination and Risk of Lymphoma in Patients With Inflammatory Bowel Disease,” appeared in the journal JAMA.
Previous studies suggested that IBD patients who receive thiopurines — drugs that inhibit the response of the immune system, known as immunosuppressants — alone or combined with anti-TNF agents may have higher risks for developing lymphoma. The two most common thiopurines used in the management of IBD for more than 30 years are azathioprine (AZA) and 6-mercaptopurine (6-MP).
Data supporting the link between the use of thiopurines and anti-TNF agents and lymphoma, however, are still scarce.
Now, researchers identified a group of individuals with IBD from the French National Health Insurance databases. Researchers followed a total of 189,289 IBD patients with a median age of 43, for almost seven years.
Participants were classified according to their exposure to thiopurines and anti-TNF agents, resulting in four groups: those exposed to thiopurine (50,405 patients) or anti-TNF agents alone (30,294 patients); those exposed to both therapies (14, 229 patients); and those unexposed (123,069).
Researchers registered an overall number of 336 lymphoma cases, and their correlative analysis showed that compared to those left unexposed, the risk of lymphoma was higher among patients who received any of the three forms of therapy: thiopurines or anti-TNS monotherapies or both drugs combined.
“In this study based on a large nationwide cohort of patients with IBD, exposure to thiopurine monotherapy, anti-TNF monotherapy, or combination therapy was associated with an increased risk of lymphoma compared with exposure to neither of these treatments,” the authors wrote.
The risk of lymphoma was higher among patients receiving the combined therapy than with either of the monotherapy regimens.
However, although “these differences in the risk of lymphoma were significant in relative terms, their absolute magnitude of less than 1 case per 1000 person-years should be considered against the potential benefit of successful treatment of IBD,” the authors wrote.
Overall, the results suggest that adult patients with IBD who receive either thiopurine or anti-TNF alone or as a combined therapy incur a small, but significant risk of lymphoma, a phenomenon that clinicians may consider when prescribing therapeutics.